Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 13, NWS San Angelo, TX

March 2, 2008Coke County, Nolan County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Mar 2, 2008, 11:21 PM CST for Coke County, Nolan County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 2, 2008, 11:21 PM CST (05:21 UTC)
Expired
Mar 3, 2008, 12:15 AM CST
In force
54 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Coke County, TX, Nolan County, TX

The radar

The San Angelo radar (KSJT), 97 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5029 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSJT 030522
SVRSJT
TXC081-353-030615-
/O.NEW.KSJT.SV.W.0013.080303T0521Z-080303T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1121 PM CST SUN MAR 2 2008

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NOLAN COUNTY IN WEST CENTRAL TEXAS...
  NORTHEASTERN COKE COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 1215 AM CST

* AT 1117 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES
  SOUTHWEST OF MARYNEAL...OR ABOUT 12 MILES NORTHWEST OF BLACKWELL...
  AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THE INTERSECTION OF HIGHWAY 70 AND RANCH ROAD 53 BY 1135 PM CST...
  NOLAN BY 1140 PM CST...
  LAKE SWEETWATER BY 1150 PM CST...


LAT...LON 3251 10017 3211 10017 3210 10027 3200 10025
      3199 10064 3243 10065
TIME...MOT...LOC 0521Z 230DEG 31KT 3221 10046

$$
1 follow-up statement
000 
WWUS54 KSJT 030546
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1146 PM CST SUN MAR 2 2008

TXC081-353-030615-
/O.CON.KSJT.SV.W.0013.000000T0000Z-080303T0615Z/
NOLAN TX-COKE TX-
1146 PM CST SUN MAR 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CST
FOR NORTHEASTERN COKE AND NOLAN COUNTIES...

AT 1143 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BLACKWELL...MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HYLTON AND THE INTERSECTION OF HIGHWAY 70 AND RANCH ROAD 53 BY 1155
  PM CST...
  NOLAN BY MIDNIGHT CST...

LAT...LON 3251 10017 3211 10017 3210 10027 3200 10025
      3199 10064 3243 10065
TIME...MOT...LOC 0546Z 230DEG 31KT 3216 10032

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 6:41 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Mar 2, 6:41 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
641 PM CST SUN MAR 2 2008

.UPDATE...

MADE SOME UPDATES TO ZONES...INCLUDED TORNADO WATCH FOR EASTERN
BIG COUNTRY...DECREASED EVENING POPS SOUTH OF THE BIG COUNTRY...
AND MOVED UP FRONTAL POSITION A COUPLE HOURS. FRONT SHOULD MOVE
ALONG I-20 AROUND MIDNIGHT.

&&

.PREV DISCUSSION... /ISSUED 557 PM CST SUN MAR 2 2008/

AVIATION...
MAIN CONCERNS FOR THIS ROUND OF TAFS WILL BE THE TIMING OF THE
COLD FRONT...AND THUNDERSTORM COVERAGE OVER TAF SITES. AS MODELS
HAVE INDICATED...CONVECTION IN OUR FORECAST AREA HAS HAD A HARD
TIME BREAKING THE CAP...AND COVERAGE IS ISOLATED AT BEST CURRENTLY
NORTH OF KABI. HAVE KEPT MENTION OF AT LEAST VCTS FOR MOST TAF
SITES WITH TEMPO GROUPS FOR THUNDERSTORMS INDICATED AFTER MIDNIGHT
WHEN THE COLD FRONT COMES THROUGH. THE BEST CHANCE FOR THUNDERSTORMS
WITH THE COLD FRONT WILL BE FOR KBBD AND KJCT...BUT WE CAN/T RULE
IT OUT FOR THE OTHER THREE SITES WEST OF THESE TWO. 20

PREV DISCUSSION... /ISSUED 322 PM CST SUN MAR 2 2008/

SHORT TERM...
AT MID AFTERNOON...AN UPPER LEVEL LOW IS DIGGING SOUTHEAST
THROUGH THE FOUR CORNERS AREA OF THE SOUTHWEST U.S. AT THE
SURFACE...A SHARPENING DRYLINE IS SITUATED FROM NEAR
CHILDRESS...SOUTHWARD TO NEAR BIG SPRING...AND ON TO THE BIG BEND.
A STRONG COLD FRONT EXTENDED FROM CENTRAL KANSAS TO THE TEXAS
PANHANDLE.

FIRST CONCERN THIS AFTERNOON WILL BE THE POSSIBILITY OF STORMS
DEVELOPING ALONG THE DRYLINE. WITH SUNSHINE AND TEMPERATURES
AROUND 80 DEGREES...MLCAPES HAVE INCREASED TO AROUND 1000 J/KG
ALONG THE DRYLINE. AIRMASS REMAINS CAPPED...BUT IF STORMS DEVELOP
THIS AFTERNOON AND EVENING... THEY WILL LIKELY BE SEVERE.

FOCUS WILL THEN SHIFT TO THE STRONG COLD FRONT AS IT MOVES INTO THE
BIG COUNTRY JUST BEFORE MIDNIGHT...AND CONTINUES SOUTHWARD TO THE
I10 CORRIDOR BY MONDAY MORNING. STORMS ARE EXPECTED TO BE ALONG
THE FRONT AS IT MOVES THROUGH WEST CENTRAL TEXAS...ALTHOUGH THERE
IS SOME QUESTION AS TO HOW FAR WEST THEY WILL DEVELOP. LARGE HAIL
AND STRONG WINDS WILL BE THE PRIMARY HAZARDS WITH THESE STORMS.

WINDS HAVE BEEN QUITE STRONG TODAY...AND THEY WILL BE STRONG
BEHIND THE COLD FRONT TONIGHT. WE HAVE CONSIDERED ISSUING A WIND
ADVISORY FOR THE NORTH WINDS BEHIND THE FRONT...BUT WILL HOLD OFF
FOR NOW.

LONG TERM...
UPPER LEVEL LOW WILL MOVE ACROSS WEST CENTRAL TEXAS MONDAY. MODEL
SOUNDINGS INDICATE TEMPERATURES COLD ENOUGH FOR SNOW ACROSS THE
BIG COUNTRY MONDAY AFTERNOON. SURFACE TEMPERATURES ARE EXPECTED TO
BE WARM ENOUGH THAT THERE SHOULD NOT BE A SIGNIFICANT
ACCUMULATION.

WE DID NOT CHANGE MUCH IN THE LATER PERIODS OF THE FORECAST...
EXCEPT TO REMOVE THE CHANCE OF RAIN ON THURSDAY. MODELS HAVE
DIVERGED ON THEIR SOLUTIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE  38  40  29  63 /  60  40  10   0
SAN ANGELO  41  45  28  69 /  50  30  10   0
JUNCTION  53  53  28  66 /  60  20  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/04
Hazardous weather outlook, Mar 2, 6:23 PM CST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
623 PM CST SUN MAR 2 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-040030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
623 PM CST SUN MAR 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT FOR CALLAHAN... SHACKELFORD... AND
THROCKMORTON COUNTIES TONIGHT THROUGH 2 AM.

IN ADDITION.... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE TONIGHT GENERALLY ALONG AND EAST OF A LINE FROM HASKELL
TO SONORA. MORE NUMEROUS THUNDERSTORMS ARE EXPECTED LATE TONIGHT
AS A POWERFUL COLD FRONT MOVES THROUGH AND THE UPPER LEVEL STORM
SYSTEM MOVES ACROSS THE REGION. THE BEST CHANCE FOR THESE
THUNDERSTORMS WILL BE SOUTH AND EAST OF A LINE FROM ABILENE TO
SONORA. SOME OF THESE THUNDERSTORMS MAY ALSO BE SEVERE WITH THE
MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE UPPER LEVEL STORM SYSTEM WILL CONTINUE TO MOVE EAST ACROSS
THE BIG COUNTRY ON MONDAY. MONDAY MORNING RAIN SHOWERS ACROSS THE
BIG COUNTRY MAY CHANGE TO SNOW SHOWERS AS THE COLD AIR WITH THESE
SYSTEMS MOVES IN. LITTLE TO NO SNOW ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.

In the hours before

Special weather statement, Mar 2, 8:19 PM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
819 PM CST SUN MAR 2 2008

TXZ054-127-030315-
NOLAN TX-TAYLOR TX-
819 PM CST SUN MAR 2 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 915 PM CST FOR NOLAN AND
TAYLOR COUNTIES...

AT 817 PM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES NORTH OF HYLTON...OR ABOUT 10
MILES NORTHEAST OF BLACKWELL...MOVING NORTHEAST AT 40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LAKE ABILENE BY 840 PM CST
  MERKEL BY 845 PM CST
  VIEW AND BUFFALO GAP BY 850 PM CST
  DYESS AFB AND TYE BY 855 PM CST
  IMPACT AND ABILENE BY 905 PM CST

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Mar 2, 10:42 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1042 PM CST SUN MAR 2 2008

TXZ049-098-099-113-114-030545-
HASKELL TX-THROCKMORTON TX-SHACKELFORD TX-JONES TX-FISHER TX-
1042 PM CST SUN MAR 2 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1145 PM CST FOR
HASKELL...THROCKMORTON...SHACKELFORD...JONES AND FISHER COUNTIES...

AT 1039 PM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER LUEDERS...OR ABOUT 13 MILES
SOUTHEAST OF STAMFORD...MOVING NORTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  FORT GRIFFIN BY 1115 PM CST
  THE INTERSECTION OF US-283 AND RANCH ROAD 209 BY 1125 PM CST
  THE INTERSECTION OF US-183 AND US-283 BY 1130 PM CST
  THROCKMORTON AND WOODSON BY 1135 PM CST
  ELBERT BY 1145 PM CST

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED. IN ADDITION...A STRONG COLD
FRONT WILL BRING NORTH WINDS OF 25 TO 35 MPH WITH GUSTS OVER 40 MPH
INTO ALL THE BIG COUNTRY DURING THE OVERNIGHT HOURS. THESE WINDS CAN
BE EXPECTED TO LAST THROUGH SUNRISE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST MONDAY MORNING FOR
THROCKMORTON... SHACKELFORD... AND CALLAHAN COUNTIES.
Local storm report, Mar 2, 10:46 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1046 PM CST SUN MAR 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             WOODSON                 33.01N 99.05W
03/02/2008  E1.00 INCH       THROCKMORTON       TX   LAW ENFORCEMENT

&&

SN

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 8:15 PM CSTWind AdvisorySJTBrown, Callahan, Coke, Coleman, Concho, Crockett and 18 more22 hr
Mar 2, 9:02 PM CSTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford, Taylor43 min
Mar 2, 9:40 PM CSTSevere Thunderstorm WarningSJTShackelford, Throckmorton50 min
Mar 2, 10:05 PM CSTSevere Thunderstorm WarningSJTShackelford40 min
Mar 2, 11:54 PM CSTSevere Thunderstorm WarningSJTIrion, Sterling, Tom Green36 min
Mar 3, 1:11 AM CSTSevere Thunderstorm WarningSJTRunnels44 min
Mar 3, 1:36 AM CSTSevere Thunderstorm WarningSJTSchleicher, Tom Green39 min
Mar 3, 1:44 AM CSTSevere Thunderstorm WarningSJTColeman, Runnels61 min
Mar 3, 2:17 AM CSTSevere Thunderstorm WarningSJTConcho, McCulloch, Menard28 min
Mar 3, 2:32 AM CSTSevere Thunderstorm WarningSJTBrown28 min
Mar 3, 2:49 AM CSTSevere Thunderstorm WarningSJTMcCulloch26 min
Mar 3, 2:54 AM CSTSevere Thunderstorm WarningSJTMcCulloch, San Saba36 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.